Economics at your fingertips  

Quantum choice models: A flexible new approach for understanding moral decision-making

Thomas O. Hancock, Jan Broekaert, Stephane Hess and Charisma F. Choudhury

Journal of choice modelling, 2020, vol. 37, issue C

Abstract: Quantum probability, first developed in theoretical physics, has recently been successfully used in cognitive psychology to model data from experiments that previously resisted effective modelling by classical methods. This has led to the development of choice models based on quantum probability, which have greater flexibility than standard models due to the implementation of complex numbers through, for example, complex phases or ‘quantum rotations’. This paper tests whether these new models can also capture choice modification under implicit ‘changing perspectives’ in choice contexts with salient moral attributes. We apply these models to two distinctly different case-studies. In the first, respondents have to make choices between route alternatives with variable ‘concrete’ and ‘moral’ attributes — Chorus et al. (2018)’s ‘taboo trade-off’ between time-cost and deaths-injuries. The second study investigates how an individual weighs wages and commuting times for themselves relative to the wages and commuting times for their partner. Under both scenarios, we find that the flexibility provided by quantum choice models allows them to accurately capture and formally explain choices across the differing contexts.

Keywords: Quantum probability; Moral choice; Travel behaviour (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

DOI: 10.1016/j.jocm.2020.100235

Access Statistics for this article

Journal of choice modelling is currently edited by S. Hess and J.M. Rose

More articles in Journal of choice modelling from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

Page updated 2022-01-04
Handle: RePEc:eee:eejocm:v:37:y:2020:i:c:s1755534520300336